Alabama, 2001

Hail in Alabama, May 10, 2001

May 10, 2001 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 10, 1:58 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 10, 1:58 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
258 PM CDT THU MAY 10 2001

MODELS INDICATED THERE SHOULD HAVE BEEN SOME DRYING FROM THE NORTH
TODAY, BUT THAT REALLY DID NOT HAPPENED AND THUNDERSTORMS WERE AGAIN
SCATTERED OVER MUCH OF THE AREA. THE NORTHEAST CORNER HAS BEEN THE
EXCEPTION, BUT EVEN THERE A FEW SHOWERS WERE BEGINNING TO DEVELOP. WE
SHOULD SEE THUNDERSTORMS CONTINUE FOR THE NEXT FEW HOURS THEN
DISSIPATE AFTER SUNSET. I SEE LITTLE CHANGE IN THE CURRENT PATTERN
THROUGH FRIDAY SO WILL PUT 30 TO 40 PERCENT POPS ALL ZONES AGAIN
TOMORROW. THERE SHOULD ALSO BE SOME FOG AGAIN TONIGHT AND I WOULDNT
BE SURPRISED IF AN ADVISORY IS NEEDED AGAIN BY MORNING. A COLD FRONT
WILL APPROACH THE AREA FRIDAY NIGHT AND IT LOOKS LIKE THIS ONE WILL
PUSH THROUGH, PROBABLY ON SATURDAY. SHOWERS AND THUNDERSTORMS MAY
BEGIN TO INCREASE AHEAD OF THE FRONT OVER NORTH ALABAMA FRIDAY
NIGHT.

HSV 059/082 062/079 2344
BHM 059/083 061/082 3425
MGM 060/085 061/084 3425

.BHM...NONE.

In the hours before

Special weather statement, May 10, 12:15 PM CST, 4 hours 23 minutes before
ALZ001>038-040>050-102215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU MAY 10 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

WEAK HIGH PRESSURE WILL DOMINATE THE WEATHER OF NORTH AND CENTRAL
ALABAMA THROUGH FRIDAY.  WITH AMPLE LOW LEVEL MOISTURE LEFT OVER
FROM THE RAINS THE LAST FEW DAYS...AND THE REMNANTS OF A STALLED
BOUNDARY...SCATTERED SHOWERS AND A THUNDERSTORMS...WILL CONTINUE TO
BE POSSIBLE THIS AFTERNOON AND EVENING OVER THE ENTIRE FORECAST
AREA.  A FEW STORMS COULD BECOME RATHER STRONG THIS AFTERNOON.
HOWEVER...THEY SHOULD REMAIN BELOW SEVERE LIMITS.

OVERNIGHT TONIGHT...LIGHT WINDS IN RAIN COOLED AREAS COULD CAUSE
AREAS OF PATCHY DENSE FOG TO FORM ACROSS THE WARNING AREA.  IF
TRAVELING OVERNIGHT AND EARLY TOMORROW MORNING...BE PREPARED FOR
PATCHES OF NEAR ZERO VISIBILITIES...ESPECIALLY IN LOW LYING AREAS
SUCH AS VALLEYS...AND NEAR WATER...rSUCH AS BY RIVERS...LAKES AND
BRIDGES.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY THIS AFTERNOON OR TONIGHT.

The radar

The Birmingham radar (KBMX), 60 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Autauga

When
May 10, 4:38 PM CST to 4:45 PM CST
Where
Autauga County, White City
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.650, -86.617

Dime size hail was observed near White City. The hail quantities were so great that the hail nearly covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245837.